Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Jacksonville, FL

January 21, 2012Appling County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 21, 2012, 6:12 PM EST for Appling County, Jeff Davis County, Georgia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2012, 6:12 PM EST (23:12 UTC)
Expired
Jan 21, 2012, 7:00 PM EST
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Appling County, GA, Jeff Davis County, GA

The radar

The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 6:44 PM ESTHAIL 1Ne Hazlehurst, GA
Jan 21, 6:45 PM ESTHAIL 11 S Hazlehurst, GAQUARTER SIZE HAIL REPORTED AT 17 NORTH OSAGE LANE
Jan 21, 6:45 PM ESTHAIL 1.759 N Baxley, GAGOLFBALL SIZE HAIL REPORTED 9 MILES NORTH OF BAXLEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS52 KJAX 212312
SVRJAX
GAC001-161-220000-
/O.NEW.KJAX.SV.W.0001.120121T2312Z-120122T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EST SAT JAN 21 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA
  NORTHERN APPLING COUNTY IN SOUTHEAST GEORGIA

* UNTIL 700 PM EST

* AT 611 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 12 MILES NORTH OF HAZLEHURST...AND MOVING SOUTHEAST AT 35  
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAZLEHURST AND PLANT HATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3193 8230 3186 8232 3182 8281 3191 8268
      3195 8254 3195 8248 3197 8249
TIME...MOT...LOC 2311Z 281DEG 33KT 3202 8263

$$

ZIBURA
1 follow-up statement
904 
WWUS52 KJAX 212326
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
626 PM EST SAT JAN 21 2012

GAC001-161-220000-
/O.CON.KJAX.SV.W.0001.000000T0000Z-120122T0000Z/
JEFF DAVIS GA-APPLING GA-
626 PM EST SAT JAN 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR NORTHERN APPLING AND NORTHERN JEFF DAVIS COUNTIES...

AT 626 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
MILES NORTH OF HAZLEHURST...MOVING SOUTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLANT
HATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3193 8230 3186 8232 3182 8281 3191 8268
      3195 8254 3195 8248 3197 8249
TIME...MOT...LOC 2326Z 281DEG 33KT 3199 8247

$$

ZIBURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:32 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 21, 2:32 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EST SAT JAN 21 2012

...A FEW THUNDERSTORMS ACROSS INLAND SE GA THIS EVENING...

...AREAS OF DENSE FOG LATE TONIGHT AND SUNDAY MORNING...

.SHORT TERM...NOW THROUGH TUESDAY...

THIS EVENING...PRE-FRONTAL SHOWER/TSTM ACTIVITY WILL MAKE A RUN AT
INLD SE GA COUNTIES BY SUNSET WITH ISOLD/SCTD ACTIVITY POSSIBLE
NORTH AND WEST OF ALMA. MUCH OF THE ACTIVITY SHOULD WEAKEN AFTER IT
CROSSES THE ALTAMAHA BUT A FEW STRONG STORMS WITH GUSTY WINDS/SMALL
HAIL NOT OUT OF THE QUESTION.

OVERNIGHT...AS FRONT STALLS OVER SOUTH GEORGIA AND WEAKENS EXPECT
BOUNDARY LAYER MOISTURE TO POOL ALONG AND AHEAD OF THE FRONTAL
BOUNDARY AND SET UP GOOD CONDITIONS FOR AREAS OF DENSE FOG ACROSS
THE ENTIRE FORECAST AREA. ADVISORY CONDITIONS OF WIDESPREAD LESS
THAN 1/4SM VSBYS WILL BE POSSIBLE BY SUNRISE WITH LOWS IN THE 50S.

SUNDAY...DENSE FOG WILL BE SLOW TO DISSIPATE ACROSS THE REGION WITH
NE FL BREAKING OUT BY LATE MORNING AND SE GA BY EARLY AFTERNOON.
THIS WILL KEEP MAX TEMPS DOWN IN THE UPPER 60S/NEAR 70 ALONG THE
COAST AND SE GA WHILE STILL EXPECT 70S ACRS INLD NE FL WHERE SUN
BREAKS OUT EARLIER. NEXT SHORTWAVE IMPULSE WILL DEVELOP ON THE OLD
FRONTAL BOUNDARY LATE IN THE DAY OVER THE FL PANHANDLE AND EXPECT
ISOLD/SCTD SHOWER ACTIVITY TO BREAK OUT DURING THE AFTERNOON ACROSS
THE SUWANNEE RIVER VALLEY AND INLD SE GA.

SUN NIGHT...THIS SHORTWAVE/IMPULSE WILL PULL NE INTO GA/SC REGION
AND LIFT FRONT BACK TO THE NORTH AND KEEP ISOLD/SCTD SHOWER CHANCES
MAINLY ACRS SE GA DURING THE OVERNIGHT HOURS. PATCHY FOG POSSIBLE
ALONG AND SOUTH OF THIS BOUNDARY WITH LOWS IN THE 50S ONCE AGAIN AND
FOG MAY BECOME PATCHY DENSE IN SOME LOCATIONS.

MONDAY...MOST OF THE FORECAST AREA WILL SPEND ANOTHER DAY IN THE
WARM SECTOR AS FRONT REMAINS JUST NORTHWEST OF THE REGION. THIS WILL
ALLOW FOR MAX TEMPS TO PUSH WELL INTO THE MID/UPPER 70S ONCE AGAIN.
ISOLD PRE-FRONTAL SHOWER ACTIVITY STILL POSSIBLE ACRS SE GA AND THE
SUWANNEE RIVER VALLEY BUT RAIN CHANCES WILL STILL LINGER CLOSE TO
20%.

MON NIGHT...ANOTHER NIGHT WITH A WEAKENING/SAGGING FRONTAL ZONE
PRESSING INTO THE REGION WITH LITTLE IF ANY SHOWER ACTIVITY AND WILL
LIKELY ONLY SERVE TO PRODUCE ANOTHER ROUND OF PATCHY DENSE FOG. LOWS
WILL CONTINUE MILD IN THE 50S.

TUESDAY...EARLY MORNING STRATUS/FOG SHOULD LIFT SLOWLY ALLOWING FOR
PARTLY CLOUDY AND SLIGHTLY COOLER DAY WITH MAX TEMPS NEAR 70 ACRS SE
GA AND THE COAST AND LOWER/MID 70S ACRS NE FL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

NO MAJOR CHANGES TO THE EXTENDED WITH TEMPS REMAINING ABOVE NORMAL
THROUGH THE PERIOD. HIGH PRESSURE REMAINS IN CONTROL ON WED WITH
MAINLY DRY CONDITIONS...WHILE WEAK FRONT PUSHES INTO THE SERN U.S.
ON THURSDAY WITH A SLIGHT CHANCE OF SHOWERS. NEXT WEATHER SYSTEM
APPROACHES FROM THE WEST ON FRIDAY AND PUSHES INTO THE REGION LATE
ON SATURDAY BUT CONFIDENCE REMAINS LOW ON PCPN CHANCES IN THIS DAY
7/8 TIME FRAME.

&&

.AVIATION...VFR CONDITIONS THIS EVENING WITH HIGH CLOUDINESS ACROSS
THE AREA. CLOUDS SHOULD DECREASE AFTER 06Z TONIGHT AS UPPER SHORT
WAVE MOVES OFF THE SE COAST. DENSE FOG LIKELY TO FORM MAINLY 09Z-15Z
AS MODELS CONTINUE TO SHOW LOW VSBYS/CIGS. FOG WILL BE SLOW TO BURN
OFF BY LATE SUNDAY MORNING WITH LIGHT WINDS.

&&

.MARINE...OFFSHORE BOUYS STILL SHOWING SSW WINDS AROUND 15 KNOTS
WITH GUSTS TO NEAR 20 KNOTS. WILL KEEP SCEC HEADLINE FOR OFFSHORE
ZONES THIS EVENING...WITH WINDS DECREASING OVERNIGHT. WINDS AND SEAS
TO REMAIN ON THE LOW SIDE THE NEXT FEW DAYS WITH NO HEADLINES
ANTICIPATED.

RIP CURRENTS: LOW RISK TO TO CONTINUE THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  55  71  54  78 /  30  20  30  20
SSI  57  66  55  73 /  10  20  20  10
JAX  53  71  53  77 /  10  10  10  10
SGJ  53  69  55  75 /   0   0   0   0
GNV  52  76  54  78 /  10  10  10  10
OCF  52  78  54  79 /   0  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/WALKER
Hazardous weather outlook, Jan 21, 5:24 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EST SAT JAN 21 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-221015-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
524 PM EST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA.

...A FEW THUNDERSTORMS EXPECTED ACROSS INLAND SOUTHEAST GEORGIA THIS
EVENING...

...AREAS OF DENSE FOG EXPECTED LATE TONIGHT AND SUNDAY MORNING...

.DAY ONE...TONIGHT...

A FEW PRE-FRONTAL THUNDERSTORMS WILL PUSH INTO INLAND SOUTHEAST
GEORGIA DURING THE EVENING HOURS. STRONG GUSTY WINDS AND HAIL ARE
POSSIBLE AND ARE THE MAIN CONCERNS...MAINLY NORTH AND WEST OF ALMA.
STAY TUNED TO LOCAL TELEVISION BROADCASTS AND NOAA WEATHER RADIO AND
BE ALERT TO CHANGING WEATHER CONDITIONS. BE PREPARED TO SEEK SHELTER
IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION.

AREAS OF DENSE FOG CAN BE EXPECTED TO DEVELOP AFTER MIDNIGHT AND MAY
BECOME WIDESPREAD BY SUNRISE SUNDAY MORNING. LOCAL VISIBILITIES LESS
THAN ONE QUARTER OF A MILE ARE EXPECTED AND A DENSE FOG ADVISORY MAY
BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DENSE FOG WILL BE SLOW TO BURN OFF SUNDAY MORNING AND MAY LINGER
INTO THE LATE MORNING HOURS...ESPECIALLY ACROSS SOUTHEAST GEORGIA
AND ADJACENT COASTAL WATERS.

AREAS OF LATE NIGHT AND EARLY MORNING FOG WILL BE POSSIBLE SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:26 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis49 min
Jan 21, 6:45 PM ESTSevere Thunderstorm WarningJAXAppling30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.